Reporte de caso

BMJ 2012;345:e5028
[Free PDF | PubMed ® abstract]

Endgames

Case Report

Acute skin failure

Mary-Jane Guerry, Malcolm Lemyze

Correspondence to: M Lemyze malcolmlemyze@yahoo.fr

A 54 year old man with a history of alcohol related polyneuropathy, depression, and carcinoma of the vocal cord who had recently finished a course of radiotherapy presented to his general practitioner because of a sore throat and mouth. He was prescribed amoxicillin 1 g twice daily (he had received this antibiotic three months before for a throat infection). He had also been taking prednisolone (20 mg daily) and fentanyl patches (25 µg/hour) for two months, lamotrigine (50 mg daily) and clonazepam (1 mg three times daily) for five months, and paroxetine (10 mg daily) for two years. These treatments had not recently been modified. Five days later, he was admitted to the general medical ward with fever and a rapidly spreading burning skin rash that affected his face, the presternal region of his trunk, and his palms and soles. He also had painful red eyes with yellow discharge and a worsening of the inflamed ulcerations inside his mouth.

Initially the rest of the physical examination was unremarkable, apart from tachycardia (120 beats/min), with no signs of organ dysfunction. The next day, his skin symptoms had worsened: blisters appeared and the top layers of skin on his chest came off when lightly rubbed. At the same time he fell into a stupor and experienced respiratory failure; intubation and mechanical ventilation were required. He was transferred to the intensive care unit (tertiary referral hospital).

Questions

1 What is your diagnosis?

2 How can you confirm the diagnosis?

3 What are the main causes of such a cutaneous disorder?

4 How can it be managed?

5 What are the main complications?


Answers

1 What is your diagnosis?

This is a severe adverse cutaneous drug reaction (fig 1), which according to the extent of epidermal detachment, can be classified as Stevens-Johnson syndrome (SJS)-toxic epidermal necrolysis (TEN) overlap.

Fig 1 Severe adverse cutaneous drug reaction seen in this patient

SJS and TEN belong to a spectrum of serious and potentially life threatening idiosyncratic mucocutaneous reactions. They share clinical and histopathological features but vary in the extent of epidermal detachment. Nikolsky €™s sign €”separation of the epidermis from the dermis to reveal a moist surface underneath €”is elicited by application of pressure on affected or apparently normal skin (fig 2). SJS is defined by epidermal detachment of less than 10% of the body surface. TEN is defined by detachment of more than 30% of the body surface, with SJS-TEN overlap between the two. The extent of epidermal detachment correlates with the observed mortality rate (from 1-5% in SJS to 25-35% in TEN).

Fig 2 Nikolsky €™s sign €”exfoliation of the outermost layer of the skin after slight rubbing by the clinician €™s finger

Our patient had fever, skin pain, erosions of the mucous membrane, blisters on dusky purpuric macules (characteristic of SJS), and confluent erythema with large sheets of necrotic epidermis and Nikolsky €™s sign (characteristic of TEN). This had occurred after recent treatment with amoxicillin, although lamotrigine was another potential causal drug. About 20% of his body surface was affected, so his cutaneous drug reaction was classified as SJS-TEN overlap.

Differential diagnoses include autoimmune blistering diseases such as pemphigus vulgaris and paraneoplastic pemphigus, acute graft versus host disease, staphylococcal scalded skin syndrome, and acute generalised exanthematous pustulosis.

2 How can you confirm the diagnosis?

A skin biopsy, typically showing widespread epidermal necrolysis in all layers as a result of extensive keratinocyte apoptosis, can provide histological confirmation.

3 What are the main causes of such a cutaneous disorder?

Most cases of SJS and TEN are caused by hypersensitivity to a drug. Infections by agents such as herpes simplex virus and Mycoplasma pneumoniae may also lead to SJS, but only exceptionally to TEN.

The incidence of drug induced SJS or TEN is higher in patients with AIDS. SJS is known to be caused by infections (without exposure to drugs), notably M pneumoniae and herpes simplex virus. In contrast to SJS, TEN is rarely seen after infections and is almost always caused by a drug reaction.

4 How can it be managed?

The offending drug must be promptly identified and withdrawn. The cornerstone of treatment is supportive care similar to that for patients with severe burns in an intensive care unit. Special attention must be paid to fluid resuscitation, skin care, and eye care.

5 What are the main complications?

Immediate complications include hypovolaemic or septic shock and major metabolic abnormalities, which can progress to multiorgan failure and death; late complications are principally ocular.

Patient outcome

Our patient recovered from multiple organ failure secondary to septic shock and was discharged from the intensive care unit at day 26 to the ear, nose, and throat ward to continue treatment of his vocal cord carcinoma. At six month follow-up, long term complications included dry eyes and dyspigmentation on his torso.

Patient consent obtained.

[Link to free BMJ article PDF for full answers, images, tables, and references | PubMed ® abstract]

© 2012 BMJ Publishing Group Ltd

The above message comes from BMJ, who is solely responsible for its content.

You have received this email because you requested follow-up information to an Epocrates DocAlert ® Message. For more information about DocAlert ® Messages, please click here.

Publicado en Sin categoría |

Deja una respuesta

Tu dirección de correo electrónico no será publicada. Los campos obligatorios están marcados con *